MathOverflow is a question and answer site for professional mathematicians. Join them; it only takes a minute:

Sign up
Here's how it works:
  1. Anybody can ask a question
  2. Anybody can answer
  3. The best answers are voted up and rise to the top

I was wondering if there are any well-known results or hunches about whether the non-trivial zeroes of Riemann-zeta (or zeta/L-functions in general) are algebraic or not.

share|cite|improve this question
Seeing John's answer, I would agree that it is a nice question. – Wadim Zudilin Jul 18 '10 at 2:57

There is a paper by A. E. Ingham, "On two conjectures in the theory of numbers", Amer. J. Math. 64 (1942), 313-319, where he shows that if the ordinates of the non-trivial zeros of the Riemann zeta-function are linearly independent over $\mathbb{Q}$ then Merten's conjecture is false. This is, of course, weaker than the Rubinstein-Sarnak conjecture, but related and much earlier.

share|cite|improve this answer
John, this is a very surprising (to me) result and the paper is quite influential (for example, the methods where used in [C.B. Haselgrove, Mathematika 5 (1958) 141--145;] for a disproof of a conjecture of Pólya. Here is the (jstor) link to Ingham's paper for those who are interested in: I learn from this answer more than from David's (which represents the standard observations). – Wadim Zudilin Jul 18 '10 at 2:55
After some digging I've learnt that the Mertens conjecture (that always $|\sum_{k=1}^n\mu(k)| \le \sqrt n$ holds for all $n$) was only recently shown to fail for some $n$ no smaller than $10^{12}$ and probably larger than $10^{30}$ [J. Havel, Gamma: Exploring Euler’s Constant, Princeton University Press, Princeton, 2003, pp. 207–-210]. – Wadim Zudilin Jul 18 '10 at 4:03
@Wadim: I agree, this answer is much more useful. :) – David Hansen Jul 18 '10 at 20:21
It is been a while since I have read the paper, but I think Odlyzko & Riele's disproof of the Merten's conjecture (Crelle 357 (1985), 138-160) relies heavily on Ingham's ideas. – Micah Milinovich Jul 19 '10 at 0:30
Here is their paper: – Micah Milinovich Jul 19 '10 at 0:35

Every non-trivial zero of every L-function, besides possible zeros at $s=1/2$, is conjectured to be of the form $s=1/2+i\gamma$ with $\gamma$ real (GRH) and transcendental. I learned this from (for example) the Rubinstein-Sarnak paper on Chebyshev biases, but they were not the first to enunciate it.

share|cite|improve this answer
David, thanks for your selfcriticism. I would add that it is expected that the ordinates of Riemann's zeroes are algebraically independent. But this is definitely out of reach because there are no constructions known even for rational approximations to a single zero. – Wadim Zudilin Jul 18 '10 at 23:43
Indeed, I don't think it has even been proved that there is a single zero of the Riemann zeta function where the imaginary part is irrational. – Greg Martin Jul 27 '10 at 7:41

Your Answer


By posting your answer, you agree to the privacy policy and terms of service.

Not the answer you're looking for? Browse other questions tagged or ask your own question.